Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Taking prednisone for VKH syndrome. Having swelling on face and neck. Need advice on tapering the medication. Chances of recurrence?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1975
Answered : 269 Questions
Hi , I m taking steriod predisnone from 21st oct 2011 for treatment of an eye disease called Vogt-Koyanagi-Harada Syndrome (VKH Syndrome).I had started with a dosaage of 80 mg per day which gradually decreased to 10 mg at preasent by my eye doctor. Since last 2 mth i m suffereing from swelling on my face & neck.I have gained 11 kg weight also. Please tell me the best way to reduce facial swelling and weight. Also I would like to know is there any side effects if i take biochemic medicines for weight loss along with steriods ?
Also please tell me the reason for this disease as till now everybody is telling the reason is immunity problem. And what are the chances of it's recurence?
My age is 31, weight -79 kg, For how much time i need to take these steriods ? Also I would like to know is there any relation between oral contraceptive pills and this disease ? In future when i get married can i take oral contraceptive pills for prevention of pregnancy ?
Posted Wed, 25 Apr 2012 in Medicines and Side Effects
Answered by Dr. Geeta Sundar 1 hour later

Thanks for posting your query.

You are 31 years and suffer from VKH (vogt koyanagi harada)syndrome for which you are on tapering dose of steroid since october 21st. You have gained weight and have fluid retention in the body. You also sufferred a fracture a year back for which steel plates were inserted.

Well the disease is an auto immune, one that means the body fails to recognise its own cells and attacks them as if they were foreign.

As to how long you will have to continue with steroids, one can't say. Your doctor will slowly taper the steroids as he sees improvement, so that there is no relapse. Yes, all auto-immune diseases can recur but there are chances that there may be a complete remission and cure.

You can reduce the swelling and weight, by taking a drugs belonging to category Aldosterone inhibitors like Spironolactone along with the steroids, and reducing your salt intake. You should also exercise moderately. Please consult your doctor regarding this.

It is better to avoid Oral Contraceptive pills when you get married, because some effects of the steroids may linger and OC pills also lead to fluid retention, weight gain, rise in blood pressure and incease in incidence of thrombosis.

Yes you can take biochem pills as long as the treating homeopath is good.

Regarding your plates for fracture, 'Titanium' plates' are most body neutral; but other materials can interact with the body. It may not be a bad idea to remove the plates if and when your orthopediacian thinks it appropriate.

Hope I have answered all your queries. Please accept my answer in case you have no follow up queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor